C.diff outbreak at Scottish hospital

Deep clean underway after nine patients contract superbug

The outbreak has affected nine patients at Raigmore Hospital

Following the outbreak of Pseudomonas at a neonatal intensive care unit in Northern Ireland, health chiefs in Scotland are fighting a spate of C.difficile cases on two wards at Raigmore Hospital.

Wards 4C and 3A are affected, with a total of nine patients testing positive for the potentially-deadly superbug. Ward 4C has since re-opened and one patient who still has mild symptoms is being treated in isolation at Lochaber Hospital.

NHS Highland said it is carrying out specialist cleaning of the wards, is stepping up hand hygiene precautions, and will be limiting the use of broad-spectrum antibiotics in an effort to reduce the risk of further contamination.

Commenting on the outbreak, Dr Emma Watson, lead infection prevention and control doctor at the health board, said: “We are continuing to monitor the situation very closely, but by putting in place strict conditions about the care and movement of patients we have now been able to re-open Ward 4C.

“Staff across the hospital have been working hard to manage this outbreak and my thanks go to them for their continued support. I would also like to reiterate that the risks to healthy patients, visitors and staff are minimal.”

About C.difficile

Clostridium difficile (C.difficile) is a bacteria that lives in the gut of around 1 in 30 healthy adults and children. It can produce spores that are present in the faeces, can survive for a long time in the environment, and are resistant to ‘normal’ disinfectants. So-called ‘good’ bacteria usually keep these in check.

People become infected if they touch items or surfaces, such as beds and equipment, that have been contaminated with spores and then touch their mouths. If the ‘good’ gut bacteria are not able to keep the C.difficile in check, or if the body’s resistance to infection is lowered, as in many hospital patients, the bacteria can multiply and produce toxins. These can cause inflammation of the bowel, particularly among people who are taking antibiotics to treat other infections, or if a patient’s immunity is lowered by chronic or serious ill-health, surgery or drugs. Symptoms range from a mild tummy upset to severe painful bloody diarrhoea. Other symptoms include fever, loss of appetite, nausea and abdominal pain.

C.difficile is diagnosed by testing for the toxin in a stool sample, or by examination of the bowel lining with a sigmoidoscopy camera.

Mild illness usually responds well to stopping antibiotics and preventing dehydration by giving of fluids. In more severe cases antibiotics are given. Most patients will improve within a few days, and the diarrhoea symptoms typically resolve within two weeks. However, approximately 20% of patients will experience recurrence of diarrhoea symptoms up to several weeks after treatment has finished.

To avoid the bug spreading, good hand hygiene is vital, using soap and water. Medical equipment should also be cleaned thoroughly and wards decontaminated regularly.

Companies